Alabama, 2019

Rip Current in Alabama, May 27, 2019

May 27, 2019 · NWS MOB · 1 event in 1 county or zone

A prolonged onshore wind resulted in moderate to strong rip currents from May 20th through Memorial Day. Numerous water rescues were made in the Orange Beach area through this time, with 2 people transported to the hospital and 1 fatality.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A prolonged onshore wind resulted in moderate to strong rip currents from May 20th through Memorial Day. Numerous water rescues were made in the Orange Beach area through this time, with 2 people transported to the hospital and 1 fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 27, 2:55 PM CST, 5 minutes earlier.

Area forecast discussion, May 27, 2:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
355 PM CDT Mon May 27 2019

...HOT AND DRY CONDITIONS TO CONTINUE OVER THE NEXT SEVERAL
DAYS...

.NEAR TERM /Now Through Tuesday/...Surface and mid/upper ridging
will continue across forecast area through Tuesday. Radar has
remained echo-free today and satellite imagery shows only fair
weather cumulus lines in the low level southerly flow and some thin
high cirrus streaming east across the area aloft. Area soundings
have indicated more low to mid layer dry air across the region this
afternoon as opposed to last several days and also some capping
between 900 and 700 mb, depending on location. Also, water vapor
imagery indicates the dry layer of air in the mid levels, and PWATS
are generally ranging from just above 1 inch to less than 1 inch
across the area. This has prevented any isolated showers or storms
from developing this afternoon, and would tend to suggest no
development late this afternoon or early evening as well, but we
will monitor. It has been a little more breezy this afternoon and
with better mixing surface dewpoint temps have been slightly lower
than past few days as well. This has brought slightly lower max
temps and heat indices this afternoon than over the weekend, but
both max and min temps are still above normal for this time of the
year. Guidance indicates that this trend will continue, with similar
conditions through Tuesday. No PoPs and continued hot days and warm
nights trough the near term. Low temps tonight expected to be in the
upper 60s and lower 70s from just inland from the coast and
northward across our interior zones, and in the mid 70s along the
immediate beaches. High temps on Tuesday ranging from low to mid 90s
interior west to mid and a few upper 90s interior east, but like
today only in the mid 80s at the coast. The increased southerly
flow, combined with swell period offshore, has resulted in an
increase in strong rip current activity along the beaches, where a
HIGH RISK of rip currents is now in effect. 12/DS

.SHORT TERM /Tuesday night Through Thursday night/...An upper
ridge will continue to dominate the area through Wednesday,
maintaining dry and hot conditions. By Thursday, the upper ridge
will begin to weaken and shift southeastward in response to
several shortwaves ejecting northeastward from the southwestern
states upper trough. Meanwhile, a weak cold front will also
approach the area from the northwest late in the day. The
weakening upper ridge combined with increasing deep layer moisture
and approaching front will allow for isolated to scattered
showers and thunderstorms to return to the forecast along with
slightly lower temps. /13

.LONG TERM /Friday Through Monday/...A weak front is expected to
stall near the area on Friday bring scattered showers and
thunderstorms to the area. The coverage will be most numerous
during the afternoon and early evening hours. The front washes
out over the weekend with a diurnal pattern of scattered showers
and thunderstorms through the remainder of the period. /13

&&

.MARINE...A ridge of high pressure stretching west over the
northeastern Gulf of Mexico will continue through late week,
although will shift east and weaken slightly by late week as a
frontal boundary settles into the interior southeast states and
becomes nearly stationary. A light to at times moderate onshore flow
expected to continue. Little change in seas expected through the
week, mainly ranging in the 1 to 3 foot range but the persistent
southerly fetch may increase seas to 3 or 4 feet beyond 50 nm
offshore by Thursday, then subsiding slightly over the upcoming
weekend. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  92  71  91  71  89  73  90 /   0   0   0   0  10  20  20  50
Pensacola   74  89  74  88  74  87  76  88 /   0   0   0   0  10  10  20  40
Destin      76  86  76  86  76  85  77  85 /   0   0   0   0  10  10  20  30
Evergreen   69  97  69  94  68  92  71  92 /  10   0   0   0   0  20  20  40
Waynesboro  68  93  68  91  68  90  70  91 /   0   0   0   0  10  20  20  50
Camden      70  95  69  94  68  91  71  91 /  10   0   0   0   0  20  20  40
Crestview   68  95  68  94  69  92  71  92 /   0   0   0   0  10  10  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 27, 9:05 AM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1005 AM CDT Mon May 27 2019

ALZ265-266-FLZ202-204-206-281515-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
1005 AM CDT Mon May 27 2019

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

   High Rip Current Risk.

Heat indices will climb into the 95 to 100 degree range for many
inland locations. Stay hydrated and take frequent breaks in the
shade to avoid overexposure to the heat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

   High Rip Current Risk.

The heat index will climb to 100 degrees in some inland areas
each afternoon through mid week. Stay hydrated and take frequent
breaks in the shade to avoid overexposure to the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-281515-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
1005 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

There is a HIGH Risk of rip currents for coastal Alabama and
northwest Florida beaches today through Tuesday night.

Heat indices will climb into the 95 to 100 degree range for many
inland locations. Stay hydrated and take frequent breaks in the
shade to avoid overexposure to the heat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The heat index will climb to 100 degrees in some inland areas
each afternoon through mid week. Stay hydrated and take frequent
breaks in the shade to avoid overexposure to the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-281515-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1005 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Baldwin Coastal

When
May 27, 3:00 PM CST
Where
Baldwin Coastal forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

A 21 year old male from Robertsdale, AL drowned from a rip current at Gulf Shores public beach while trying to save his young cousin.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Baldwin Coastal2019-05-2721MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819685.